Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 14, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 8, 2022, 10:54 PM EDT for 6 counties in West Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2022, 10:54 PM EDT (02:54 UTC)
- Expired
- Jun 9, 2022, 3:07 AM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Braxton County, WV, Calhoun County, WV, Clay County, WV, Kanawha County, WV, Nicholas County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 11:15 PM EDT | FLASH FLOOD | 7 N Clendenin, WV | HIGH WATER WAS FLOWING OVER COTTONTREE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.5
The text
As transmitted.
756
WGUS51 KRLX 090254
FFWRLX
WVC007-013-015-039-067-087-090800-
/O.NEW.KRLX.FF.W.0014.220609T0254Z-220609T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1054 PM EDT Wed Jun 8 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northeastern Kanawha County in central West Virginia...
Southern Roane County in central West Virginia...
Southwestern Braxton County in north central West Virginia...
Southeastern Calhoun County in north central West Virginia...
Northern Clay County in north central West Virginia...
North Central Nicholas County in southeastern West Virginia...
* Until 400 AM EDT.
* At 1054 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 4
inches of rain have fallen. Flash flooding is ongoing along Route
36.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sutton, Clay, Clendenin, Gassaway, Big Otter, Wallback, Amma,
Harrison, Ivydale, Nebo, Chloe, Servia, Tariff, Procious, Left
Hand, Strange Creek, Wilsie, Frametown, Walton and Little Birch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3863 8153 3867 8115 3875 8073 3866 8061
3856 8061 3855 8062 3850 8086 3845 8110
3846 8155 3859 8155 3861 8153 3861 8152
FLASH FLOOD...OBSERVED
$$
RPY1 follow-up statement
948
WGUS71 KRLX 090707
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
307 AM EDT Thu Jun 9 2022
WVC007-013-015-039-067-087-090717-
/O.CAN.KRLX.FF.W.0014.000000T0000Z-220609T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Braxton WV-Calhoun WV-Clay WV-Kanawha WV-Nicholas WV-Roane WV-
307 AM EDT Thu Jun 9 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN KANAWHA,
SOUTHERN ROANE, SOUTHWESTERN BRAXTON, SOUTHEASTERN CALHOUN, NORTHERN
CLAY AND NORTH CENTRAL NICHOLAS COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3863 8153 3867 8115 3875 8073 3866 8061
3856 8061 3855 8062 3850 8086 3845 8110
3846 8155 3859 8155 3861 8153 3861 8152
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 10:22 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 8, 10:22 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1022 PM EDT Wed Jun 8 2022 .SYNOPSIS... A low pressure center and its associated cold front cross the area tonight. Mainly dry Thursday and Friday, rain returns Friday night. Periods of rain and storms continue this weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 1022 PM Wednesday... Showers and thunderstorms continue ahead of the front late this evening into early tonight. Bulk of the severe storm activity has slowed down but may still get a few more stronger storms with heavy rainfall and gusty winds. Within the next hour or so, storms should be moving out of the southeast OH/northeast KY counties, continuing to move out from west to east tonight. Much of the southeast OH counties, except Lawrence and Washington, have been cleared from the Tornado Watch. The northern WV counties and Greenup County, along with those two OH counties, remain in the watch for now which goes until 1 AM tonight. Made a few minor adjustments to hourly temperatures based on current observations. Otherwise, current forecast remains on track. As of 805 PM Wednesday... Scattered showers and thunderstorms are moving across the area this evening, with some strong to severe. A Tornado Watch is in effect until 1AM for portions of southeast OH, northeast KY, and northern WV, through which severe storms, some producing tornadoes, will continue to be possible. Otherwise damaging winds, heavy downpours, and hail are the main threats expected with any stronger storms. Storm activity is expected to begin to wane later tonight, lingering longest along the northeast mountains. Have adjusted precipitation chances through the evening and into tonight to reflect current radar trends. As of 200 PM Wednesday... A surface low pressure center and its associated cold front cross from west to east tonight, spreading showers and thunderstorms. Some of these storms could be severe with damaging winds and hail be the main threats. A tornado cannot be ruled out during the evening hours. Shower activity will diminish in intensity and coverage behind the frontal passage, with the front exiting east of the mountains by Thursday morning. Abundant cloudiness and strong flow aloft will favor low stratus instead of fog overnight tonight, except over the most protected river valleys that receive rainfall earlier. Cooler/drier air filters behind the front, bringing lows generally into the lower 60s lowlands ranging into the mid 50s highest elevations. Highs on Thursday will range from the mid 70s lowlands, into the lower 60s highest elevations. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 310 PM Tuesday... Showers continue to wrap up along the higher terrain at the start of the period with the cold front sweeping east of the area. High pressure enters the area for the end of the work week, albeit fleetingly, which allows for dry weather briefly Friday morning. A new disturbance enters into the Ohio River Valley Friday afternoon with increased cloudiness proceeded by showers and storms during the evening timeframe. A robust upper level trough settles into the eastern United States and leaves the door open for additional precipitation heading into the weekend. Temperatures through the period hold steady near the climatological normal for this time of year. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 310 PM Tuesday... Showers continue into the long term period Saturday as a shortwave trough makes it passage through the area. This feature will depart to the east late Saturday night, but lingering activity may attempt to hug the higher terrain for a bit longer. Ridging aloft looks to take shape and amplify by the end of the weekend and into the start of next week. However, one last hurrah of shortwave energy sneaks down from the northwest on Sunday and provides additional showers before the ridge arrives. Plenty of moisture will still reside beneath the ridge for Monday onward, which coupled with a warming trend anticipated for this time may allow for afternoon convection to transpire through the end of the period. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... As of 805 PM Wednesday... Scattered showers and thunderstorms ahead of a front are moving across the area this evening, some strong to severe. All sites will have the chance to be affected by thunderstorms through the evening and into early tonight, during which conditions could fall into the IFR/LIFR range in heavy downpours. Gusty winds will also be possible with any storms that affect the sites and a few may even have some small hail. Have TSRA coded in at most sites through the evening, but will monitor and make any amendments as needed. Showers and storms should wane and begin to move out later tonight from west to east, lingering longest near EKN and CKB. As the front crosses through the area, ceilings are expected to lower into the MVFR range. Low stratus and/or fog could occur at a few sites overnight but with cloud cover largely expected to remain over the area, not expecting too much in terms of restrictions from fog. However, could see ceiling drops lower than currently in TAFs if lower stratus does form. Mostly drier weather is then expected for the remainder of the period with the potentially for a few showers along the northeast mountains tomorrow. Southeasterly winds around 5 to 10 kts starts the period, shifting to become southwesterly overnight, and shifting further to northwesterly by tomorrow. Gustier winds will be possible if any storms directly affect any sites. Tomorrow afternoon, flow will pick up to around 8 to 12 kts with gusts up to 15 to 20 kts possible. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: IFR and lower conditions due to showers and storms could vary from forecast. Ceilings may lower more than expected tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 06/09/22 UTC 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 EDT 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 CRW CONSISTENCY H H H H H H H H M H H H HTS CONSISTENCY H H H H M H H H H H H H BKW CONSISTENCY H H H H M H H H H H H H EKN CONSISTENCY H H H H M H H M H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H L H H H H H H H H H AFTER 00Z FRIDAY... Widespread IFR conditions are not expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/MEK NEAR TERM...ARJ/CG SHORT TERM...MEK LONG TERM...MEK AVIATION...CG
Hazardous weather outlook, Jun 8, 2:48 PM EDT, 8 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 248 PM EDT Wed Jun 8 2022 KYZ102-103-105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526- 091900- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 248 PM EDT Wed Jun 8 2022 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. A marginal risk of severe thunderstorms will be present across the area this afternoon and evening. The main threats are damaging wind gusts, large hail, and locally heavy downpours. In addition, the area is under a marginal risk for excessive rainfall. Localized flooding possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-OHZ066-067-075-076-083>087-091900- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH- 248 PM EDT Wed Jun 8 2022 ...TORNADO WATCH 333 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. In addition, the area is under a marginal risk for excessive rainfall. Localized flooding possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 8, 10:16 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1016 PM EDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 10 W BUFFALO 38.60N 82.17W
06/08/2022 MASON WV EMERGENCY MNGR
EM REPORTS TREES DOWN IN GLENWOOD AREA.
&&
FMKLocal storm report, Jun 8, 10:21 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1021 PM EDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 5 N CROWN CITY 38.66N 82.27W
06/08/2022 GALLIA OH EMERGENCY MNGR
EMERGENCY MANAGER REPORTS SEVERAL TREES DOWN
ON HOUSES IN MERCERVILLE.
&&
FMKLocal storm report, Jun 8, 10:33 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1033 PM EDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 7 S RIO GRANDE 38.77N 82.38W
06/08/2022 E0.88 INCH GALLIA OH PUBLIC
PHOTO SHARED VIA SOCIAL MEDIA OF HAIL
SLIGHTLY LARGER THAN A DIME. TIME ESTIMATED
FROM RADAR.
&&
FMKLocal storm report, Jun 8, 10:36 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1036 PM EDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM HAIL 1 NNW CRAIGSVILLE 38.33N 80.65W
06/08/2022 E0.25 INCH NICHOLAS WV PUBLIC
MPING REPORT.
&&
FMKLocal storm report, Jun 8, 10:47 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1047 PM EDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 7 ENE MARIETTA 39.46N 81.33W
06/08/2022 WASHINGTON OH 911 CALL CENTER
SEVERAL AREAS OF TREES DOWN.
&&Local storm report, Jun 8, 10:54 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1054 PM EDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 1 ESE MARIETTA 39.42N 81.44W
06/08/2022 E0.25 INCH WASHINGTON OH TRAINED SPOTTER
&&
FMKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:15 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha, Putnam, Roane | 45 min |
| Jun 8, 8:18 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 42 min |
| Jun 8, 9:49 PM EDT | Special Weather Statement | RLX | Nicholas | 41 min |
| Jun 8, 10:50 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Taylor | 25 min |
| Jun 8, 11:12 PM EDT | Special Weather Statement | RLX | Wyoming | 33 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.